Alert archive / Nevada / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 1, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at May 17, 2012, 4:49 PM PDT for White Pine County, Nevada. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2012, 4:49 PM PDT (23:49 UTC)
- Expired
- May 17, 2012, 5:30 PM PDT
- In force
- 41 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County White Pine County, NV
The radar
The Elko radar (KLRX), 235 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 11.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4058 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
061
WUUS55 KLKN 172349
SVRLKN
NVC033-180030-
/O.NEW.KLKN.SV.W.0001.120517T2349Z-120518T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
449 PM PDT THU MAY 17 2012
THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WHITE PINE COUNTY IN EASTERN NEVADA...
THIS INCLUDES THE CITIES OF...MCGILL...ELY AIRPORT...
* UNTIL 530 PM PDT
* AT 445 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF MCGILL...
AND MOVING NORTHEAST AT 55 MPH. THIS STORM WILL CROSS HIGHWAY 93.
* LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL WHITE PINE COUNTY...
RURAL EASTERN WHITE PINE COUNTY...
RURAL NORTHEASTERN WHITE PINE COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3917 11477 3933 11499 4013 11436 4012 11405
4011 11403 3958 11403
TIME...MOT...LOC 2348Z 225DEG 47KT 3947 11465
$$
BB2 follow-up statements
880
WWUS55 KLKN 180005
SVSLKN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
505 PM PDT THU MAY 17 2012
NVC033-180030-
/O.CON.KLKN.SV.W.0001.000000T0000Z-120518T0030Z/
WHITE PINE NV-
505 PM PDT THU MAY 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT
FOR NORTHEASTERN WHITE PINE COUNTY...
AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 19 MILES NORTHEAST OF MCGILL...OR 18 MILES SOUTHEAST OF
SCHELLBOURNE...MOVING NORTHEAST AT 55 MPH.
THE PATH OF THIS STORM WILL TAKE IT ACROSS HIGHWAY 50. AREAS OF
BLOWING DUST WILL BRIEFLY REDUCE VISIBILITY TO NEAR ZERO SUDDENLY.
* LOCATIONS IMPACTED INCLUDE...
RURAL EASTERN WHITE PINE COUNTY...
RURAL NORTHEASTERN WHITE PINE COUNTY...
&&
LAT...LON 3917 11477 3933 11499 4013 11436 4012 11405
4011 11403 3958 11403
TIME...MOT...LOC 0004Z 225DEG 47KT 3962 11446
$$
BB833
WWUS55 KLKN 180014 CCA
SVSLKN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
514 PM PDT THU MAY 17 2012
NVC033-180030-
/O.CON.KLKN.SV.W.0001.000000T0000Z-120518T0030Z/
WHITE PINE NV-
514 PM PDT THU MAY 17 2012
...CORRECTED HIGHWAY NAME...
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT
FOR NORTHEASTERN WHITE PINE COUNTY...
AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 19 MILES NORTHEAST OF MCGILL...OR 18 MILES SOUTHEAST OF
SCHELLBOURNE...MOVING NORTHEAST AT 55 MPH.
THE PATH OF THIS STORM WILL TAKE IT ACROSS OLD LINCOLN HIGHWAY EAST
OF SHELLBOURNE. THIS STORM WILL NOT...REPEAT...NOT CROSS HIGHWAY 50.
AREAS OF BLOWING DUST WILL BRIEFLY REDUCE VISIBILITY TO NEAR ZERO
SUDDENLY.
* LOCATIONS IMPACTED INCLUDE...
RURAL EASTERN WHITE PINE COUNTY...
RURAL NORTHEASTERN WHITE PINE COUNTY...
&&
LAT...LON 3917 11477 3933 11499 4013 11436 4012 11405
4011 11403 3958 11403
TIME...MOT...LOC 0004Z 225DEG 47KT 3962 11446
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:58 PM PDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 17, 2:58 PM PDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 258 PM PDT THU MAY 17 2012 .SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE INTO NORTHERN AND CENTRAL NEVADA TONIGHT FOR GUSTY WINDS...SHOWERS AND A FEW THUNDERSTORMS. SHOWERS WILL LINGER ACROSS EASTERN NEVADA FRIDAY MORNING. DRY AND WARMER WEATHER WILL RETURN OVER THE WEEKEND. && .SHORT TERM... TONIGHT THROUGH SATURDAY. AHEAD OF A TROF AXIS AND ITS ASSOCIATED COLD FRONT...GUSTY SOUTHWEST WINDS UP TO 45 MPH WILL CONTINUE OVER NORTHERN AND CENTRAL NEVADA THROUGH THIS EVENING. LIGHT RAIN SHOWERS ARE EXPECTED TO MOVE INTO HUMBOLDT COUNTY THIS EVENING SPREADING INTO EAST CENTRAL NV BY 18Z FRIDAY. HIGH PRESSURE BEGINS TO BUILD INTO THE CWA FRIDAY AFTERNOON WITH LINGERING SHOWERS AND THUNDERSTORMS MAINLY OVER WHITE PINE COUNTY. TEMPERATURES ON FRIDAY WILL COOL DOWN TO NEAR NORMAL WITH HIGHS GENERALLY IN THE MID 60S TO THE LOWER 70S. MINIMUM TEMPERATURES SATURDAY MORNING EXPECTED TO BE IN THE LOW TO MID 30S. RIDGE CONTINUES TO BUILD INTO THE WEEKEND FOR WARM AND DRY CONDITIONS WITH DAYTIME HIGH TEMPERATURES RETURNING TO THE LOW TO MID 80S. .LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. GFS AND ECMWF ARE IN RELATIVE AGREEMENT TO START THE LONG TERM WITH A BROAD RIDGE OVER THE REGION SATURDAY NIGHT. DIGGING TROUGH OFF THE WEST COAST SHOULD PUMP THE RIDGE UP A BIT MORE ON SUNDAY. THEN TROUGH STARTS TO MOVE INLAND SLOWLY SUNDAY NIGHT INTO MONDAY WITH BEST CHANCE OF PRECIPITATION MONDAY NIGHT AS TROUGH AXIS MOVE INTO CWA BEHIND SURFACE COLD FRONT. GFS IS DEEPER AND STRONGER THAN ECMWF...BUT BOTH SHOW ENOUGH POTENTIAL TO WARRANT SOME INCREASE IN POPS ACROSS NORTHERN NEVADA ON MONDAY NIGHT...AND A MODEST COOLING IN FORECAST HIGHS DURING THE DAY TUESDAY. BEHIND TROUGH...GFS TRIES TO BUILD A RIDGE IN WHILE ECMWF HAS A WESTERLY JET SITTING OVER THE REGION...BUT NEITHER PATTERN IS WET. RCM && .AVIATION...12Z AND 18Z NAM HAVE BEEN HITTING THE POTENTIAL OF THUNDERSTORMS PRETTY HARD ESPECIALLY AROUND KELY THIS AFTERNOON. DESPITE THE RATHER SLOW START WHICH IS BELIEVE TO BE DUE TO THE AREA OF HIGH CLOUDS WHICH MOVED OVERHEAD EARLIER...STILL THINK SOME THUNDER IS POSSIBLE...SO KEPT VCTS IN KELY KTPH AND KWMC. KEPT KEKO THUNDER FREE STILL AS COMBINATION OF HIGH CLOUDS PLUS LATE ARRIVAL OF SURFACE FRONT MAY KEEP THEM OUT. OTHERWISE LOOKS LIKE A WINDY EVENING AT MOST SITES WITH STRONGEST WINDS IN CENTRAL NEVADA. SOME SHOWERS WITH UPPER LEVEL TROUGH BEHIND FRONT MAY LOWER CIGS TO 5K FT LATER TONIGHT AND EARLY TOMORROW AT ALL SITES EXCEPT KTPH WHERE DOWNSLOPE FLOW WILL KEEP IT DRY AND MOSTLY CLEAR. RCM && .FIRE WEATHER...A WEATHER DISTURBANCE AND ITS ASSOCIATED COLD FRONT WILL CONTINUE TO BRING GUSTY SOUTHWEST WINDS TO NORTHERN AND CENTRAL NEVADA THROUGH THIS EVENING. MIN RH WILL REMAIN BELOW 15 PCT ACROSS CENTRAL NEVADA THROUGH 9 PM THIS EVENING...THUS WILL CONTINUE WITH RED FLAG WARNING. THE WEATHER SYSTEM WILL PUSH INTO UTAH FRIDAY MORNING WITH SOME LINGERING SHOWERS OVER EASTERN NEVADA...MAINLY EASTERN PORTION OF FWZ 455. INSTABILITY OVER EASTERN WHITE PINE COUNTY AGAIN FRIDAY AFTERNOON FOR ISOLATED SHOWERS AND THUNDERSTORMS. && .LKN WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NORTHEASTERN NYE COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY... NORTHWESTERN NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY. && 87/93/87
Nearby
Severe Thunderstorm Warnings in Nevada, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.